Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 57, NWS Baltimore/Washington

March 9, 2021

NWS Baltimore/Washington issued this small craft advisory at Mar 9, 2021, 12:31 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2021, 12:31 PM EST (17:31 UTC)
Expired
Mar 9, 2021, 5:00 PM EST
In force
4 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

192 
WHUS71 KLWX 091731
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1231 PM EST Tue Mar 9 2021

ANZ530>532-535-538-092200-
/O.NEW.KLWX.SC.Y.0057.210309T1731Z-210309T2200Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Patapsco River including Baltimore Harbor-
1231 PM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...West winds around 10 kt with gusts up to 20 kt.

* WHERE...Chesapeake Bay north of North Beach MD, Tidal Potomac 
  from Key Bridge to Indian Head MD, and Patapsco River 
  including Baltimore Harbor.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The most frequent gusts will be near the
  western shore and over narrower waterways, with more sporadic 
  or occasional gusts over the wider waters. Mariners should 
  remain mindful of cold water temperatures. Rapid onset 
  hypothermia will occur to anyone who is exposed to the cold 
  water, which is currently around 40 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DHOF
1 follow-up statement
853 
WHUS71 KLWX 092144
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
444 PM EST Tue Mar 9 2021

ANZ530>532-535-538-092245-
/O.EXP.KLWX.SC.Y.0057.000000T0000Z-210309T2200Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Patapsco River including Baltimore Harbor-
444 PM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EST THIS AFTERNOON...

Winds are diminishing.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 9:30 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 9, 9:30 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
930 AM EST Tue Mar 9 2021

.SYNOPSIS...
High pressure will drift off the southeast coast through the
middle of the week. A weak backdoor front will slip into the
area tonight before lifting north Wednesday. A cold front will
pass through the area on Friday and high pressure will build to
the north over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Other than a few tweaks to hourly temps to capture the nocturnal
inversion breaking, the forecast remains on track this morning.

Previous discussion...
Surface high pressure is located along the southeast coast this
morning with upper level ridging over the Mississippi Valley.
Low pressure is over Quebec, moving east. After a seasonable
start to the day, temperatures should warm rapidly as WSW flow
promotes warm advection. Highs will reach the 60s to near 70,
with 50s in higher elevations. Sunshine will likely be filtered
by mid and high level clouds ahead of a weak disturbance in the
upper atmosphere.

A backdoor front trailing the Canadian low will push southwestward
into the area late this afternoon and evening. While no
precipitation is expected, some additional cloud cover may be found
along the frontal zone. There should be some clearing by late in the
night, and winds will be fairly light, especially in sheltered
valleys. Overall temperatures will be warmer than this morning, but
still have some influence from radiational cooling: well into the
30s in rural valleys, with lower to mid 40s elsewhere.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The weak boundary will lift back to the north Wednesday as
strengthening S/SW flow develops between expanding offshore high
pressure and low pressure near Iowa. While some high clouds will
pass at times, there should still be plenty of sunshine. High
temperatures will reach well into the 60s and lower 70s for most
areas. Exceptions will be the higher elevations, but also northeast
Maryland where a southeasterly wind component will maintain a cooler
marine influence. Mid and high level clouds will increase again
Wednesday night as another weak upper level disturbance passes.
Combined with a continued light southerly wind, low temperatures
will remain in the 40s to near 50.

The same pattern continues into Thursday, with the high a
little farther offshore, and the low pressure system heading
northeast away from the Great Lakes. It does look like clouds
should depart most of the area in the morning, leaving mostly
sunny skies, though some additional clouds may arrive west of
I-81 ahead of the approaching trailing cold front. 850 mb
temperatures will be reaching their maximum (around +10C), so
the biggest question is just how deep the boundary layer mixes.
A gusty southwest wind thanks to the increasing pressure
gradient will help, and there is a reservoir of dry air aloft
that could also mix down. For now, have gone a few degrees above
the blended guidance, resulting in lower to mid 70s for most
areas, but it's not out of the question some locations could hit
80 (see MET MOS for Fredericksburg).

The cold front will continue southeastward Thursday night. Showers
will approach the mountains after midnight, though there are some
timing differences amongst the models. It's not out of the question
a few showers or sprinkles could reach as far east as the I-95
corridor if faster/wetter solutions are correct, though they will be
battling dry low level air and an increasingly westerly
(downsloping/drying) component to the low level winds. With the
increased cloud cover and very warm airmass still in place,
lows will follow the same course as the previous day's highs in
being around 20+ degrees above normal. Those values in the upper
40s-mid 50s are close to normal daytime highs.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A cold front will drop into the region on Friday bringing with it an
increase in cloud cover and shower chances. Temperatures will remain
on the mild side for this time of year, but may be held in check a
bit by the clouds. The front appears to be moisture limited with the
best forcing well to our north and winds turning more westerly
adding a downsloping/drying effect.

Global guidance favoring high pressure building into the Upper
Midwest Friday night into Saturday helping to shunt the front to our
south with drier and cooler conditions emerging for much of the
weekend, while temperatures hover near seasonal normals. The high is
progged to center itself over the region late Sunday into Monday as
a digging cutoff upper low pushes eastward from the Four Corners
region. This may yield increasing rain chances late Monday into
Monday night as warm advection improves well ahead of a broad area
of low pressure tracking into the Midwestern states.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
High pressure ridging will dominate the weather for the next few
days with only intermittent periods of mid and high level clouds.
Winds will become westerly 5-10 kt today before turning light and
northeasterly overnight (except CHO) as a weak backdoor front slips
into the area. The wind may be slightly higher near the metros
briefly around midday with a few gusts of 15-20 kt possible as a
residual low-level jet departs and mixing increases.

Winds eventually veer to southerly Wednesday and southwesterly
Thursday, when there could be some daytime gusts in excess of 20 kt.
A cold front will approach late Thursday night, but any shower
activity would be spotty/light.

Increasing clouds and shower chances will exist Friday as a cold
front pushes into the region. With moisture limited, brief periods
of sub VFR are possible as light southerly winds turn out of the
west. Drier conditions expected Saturday through Saturday night as
the front sinks south of the terminals and winds back out of the
northwest and gust to around 20 knots during the day Saturday.

&&

.MARINE...
Overall light winds can be expected through Wednesday with high
pressure offshore. Westerly winds today could sporadically gust
close to 20 kt over the upper tidal Potomac River and upper part
of the Chesapeake Bay. The wind will become northeast/easterly
tonight as a weak front slips into the area. Some guidances
again hints at a few 15-20 kt NE gusts tonight. Winds gradually
veer to the southeast/south on Wednesday, and it's not out of
the question a few gusts could approach SCA criteria late in the
afternoon, especially over the upper tidal Potomac River.

Marginal SCA conditions are possible on the Bay Wednesday night due
to southerly channeling, although there may be a low level inversion
since water temperatures will be colder than air temperatures just
aloft. Marginal SCA conditions will be possible across all waters on
Thursday into Thursday night as southwesterly flow increases ahead
of an approaching front.

As the weather gets warmer, mariners should remain mindful of
cold water temperatures. Rapid onset hypothermia will occur to
anyone who is exposed to the cold water, which is currently
around 40 degrees.

A cold front will drop across the waters on Friday, turning
southerly breezes out of the west, but expected to remain below SCA
thresholds at this time. A better shot of SCA gusts will exist
Saturday into Saturday night as the front pushes to our south and
high pressure nudges toward the region from the Upper Midwest,
resulting in a tightening gradient and increasing northwest winds.

&&

.FIRE WEATHER...
A dry airmass will remain in place across the area through the
middle of the week. While critical fire weather conditions are
not expected, the continued sunshine, low humidity (min RH in
upper 20s and 30s for many areas), increasing temperatures, and
daily 5-15 mph winds will help fuels continue to dry out.
Thursday could be a sneaky trouble spot as southwesterly winds
increase and a pool of dry air sits atop the boundary layer
available to mix down. While it appears red flag conditions are
unlikely to be met, if the mixing layer is a little deeper than
expected, min RH could dip into the 20s with wind gusts of 20-25
mph. A cold front could bring some light rain by Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/DHOF
SHORT TERM...ADS
LONG TERM...BKF
AVIATION...ADS/BKF/DHOF
MARINE...ADS/BKF/DHOF
FIRE WEATHER...ADS
Hazardous weather outlook, Mar 9, 5:31 AM EST, 7 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
531 AM EST Tue Mar 9 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-101045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
531 AM EST Tue Mar 9 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-101045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
531 AM EST Tue Mar 9 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-101045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
531 AM EST Tue Mar 9 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:09 PM ESTSmall Craft AdvisoryLWX62 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.